Thunderstorm Wind, Butler
- When
- May 18, 9:17 AM CST to 9:18 AM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -97.010
Relayed via the Emergency Manager.
Another round of severe weather moved across South Central Kansas producing significant winds and a couple of isolated severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Another round of severe weather moved across South Central Kansas producing significant winds and a couple of isolated severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 6:43 AM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 743 AM CDT Sat May 18 2019 .UPDATE... Issued at 743 AM CDT Sat May 18 2019 This Morning: Fine-tuning areal extent of showers & a few thunderstorms for this morning is what has prompted the update; more specifically to lower PoPs early this morning plus to remove the "Early This Morning" descriptor from all affected zones. The update does not affect the Hazardous Weather Outlook. && .SHORT TERM...(Today through Monday night) Issued at 357 AM CDT Sat May 18 2019 The main challenge today is convective trends before noon and potential affects on later day convection and severe risk along and south of a slow moving cold front. Numerous showers and isolated storms continue to develop along the front in central Kansas during the predawn hours. These have persisted a bit longer than some of the high resolution short term models. This boundary looks to slow or stall across central Kansas today as a surface low develops along it, in advance of the approaching negative tilted upper trof. This will be one focus for potential surface based convection. Another will be along the dry-line which will extend south from the low somewhere from south central Kansas into northern Oklahoma. Convection is also expected to develop this morning within a zone of elevated moisture transport from eastern Oklahoma across southeast Kansas. As forcing for ascent increases by afternoon, a combination of elevated and surface based convection is likely across the area. If they become more numerous, this could lessen the severe risk. That said, it appears the better potential for severe storms will exist along and south of the front across portions of southern Kansas. While hail and wind will be the primary risks, if the migratory low develops in far southern Kansas, the backed surface flow late this afternoon could result in a more favorable shear profile for a brief tornado. Locally heavy rainfall is also possible, perhaps focused a bit further north within a frontogenetic region across central Kansas into this evening. Sunday still looks dry and cooler behind the departing upper trof as a migratory shortwave ridge moves into the Plains. A significant excess rainfall event is possible Monday and Monday night ahead of a strong upper trof approaching from the southwest CONUS. Strong moisture transport will occur resulting in very high precipitable water values, approaching two inches. This in combination with strong lift and modest elevated instability will make for efficient heavy rain showers and storms which are expected to become numerous to widespread across the area. If confidences remains high on timing and area of concern, a flood watch will likely be issued with later forecasts. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 357 AM CDT Sat May 18 2019 Upper trof will lift north across the central Plains on Tuesday with most rainfall exiting the area by the afternoon. However, a warm and moist southerly flow will quickly redevelop for the latter half of the week with a periodically disturbed southwest upper flow regime over Kansas as disturbances emerge from the reloaded western CONUS upper trof. A southward sagging frontal boundary will act to focus better convective chances as it lays out and wavers across the area. So will maintain periodic chances for showers/storms for much of the outer periods of the forecast. KED && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 705 AM CDT Sat May 18 2019 We're faced with a messy situation this morning. This situation is being compounded by a cold front that is decelerating as it moves further into C KS as well as numerous SHRA & SCT embedded TSRA that continue to slowly weaken as they move across NE & Ern KS. Both will play roles in in how (+)TSRA would redevelop/evolve this afternoon & to a lesser extent this evening. Am staying the course by keeping (+)TSRA in the forecast as the depicted airmass remains unstable this afternoon. The greatest potential for (+)TSRAGR is across SC KS where hail may reach ~2 inches in diameter late this afternoon & evening. No doubt that with +SHRA IFR cigs & vsbys (perhaps LIFR) are to expected thru Sun morning. && .HYDROLOGY... Issued at 357 AM CDT Sat May 18 2019 Locally heavy rainfall is possible today through early tonight. This could result in localized flooding and minor rises on mainstem rivers and creeks. A more significant and widespread heavy rainfall event is expected on Monday and Monday night which could renew flooding on mainstem rivers and creeks and also pose a flash flood threat in rural and urban areas. If confidence remains high, a flood watch may be issued with later forecasts. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 78 53 72 52 / 60 60 0 0 Hutchinson 77 52 71 50 / 50 60 0 0 Newton 77 52 69 48 / 60 60 10 0 ElDorado 76 54 71 50 / 70 60 10 0 Winfield-KWLD 78 55 74 53 / 70 60 0 0 Russell 76 48 69 45 / 50 70 0 10 Great Bend 76 49 70 48 / 50 70 0 10 Salina 77 51 70 47 / 70 80 10 0 McPherson 77 51 70 48 / 60 70 10 0 Coffeyville 77 58 75 53 / 80 70 10 0 Chanute 76 57 73 50 / 80 70 10 0 Iola 76 57 72 49 / 80 70 20 0 Parsons-KPPF 76 58 74 52 / 80 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...EPS SHORT TERM...KED LONG TERM...KED AVIATION...EPS HYDROLOGY...KED
Hazardous Weather Outlook National Weather Service Wichita KS 450 AM CDT Sat May 18 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 450 AM CDT Sat May 18 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms are likely across the entire area today and early tonight. Severe storms, capable of quarter size hail and 60 mph winds will be possible from midday through early this evening, generally east of a Lincoln to Great Bend line. There is potential for an elevated severe risk late this afternoon or early evening, with storms capable of a brief tornado and hail to around two inches in diameter over southern portions of south central Kansas. Storms today and early tonight will also be capable of locally heavy rainfall and minor lowland flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A more significant risk for widespread heavy rainfall, including flash flooding, is expected on Monday and Monday night. Severe storms will also be possible later on Monday, especially across southern Kansas. Periodic chances for thunderstorms will continue from Wednesday afternoon through Friday. Strong to severe storms will be possible and some residual flooding from previous heavy rainfall is also quite possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and early evening, most likely across south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 937 AM CDT Sat May 18 2019 KSZ092-181515- Sumner KS- 937 AM CDT Sat May 18 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Sumner County in south central Kansas... * Until 1015 AM CDT. * At 934 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Renfrow, or 6 miles south of Caldwell...moving north at 30 mph. * Hazards...Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 9715 3700 9779 3731 9780 3731 9716 TIME...MOT...LOC 1435Z 192DEG 27KT 3695 9760 PEARCE
Special Weather Statement
National Weather Service Wichita KS
1005 AM CDT Sat May 18 2019
KSZ068-069-083-092-093-181530-
Butler KS-Cowley KS-Harvey KS-Sumner KS-Sedgwick KS-
1005 AM CDT Sat May 18 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Butler County in south central Kansas...
Western Cowley County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 1030 AM CDT.
* At 1003 AM CDT...National Weather Service Doppler radar was
tracking a line of strong thunderstorms with locally heavy
rainfall from Wichita to South Haven...moving north at 40 mph.
* Hazards: Wind gusts up to 50 mph and wind driven rain will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Wellington, Park City, Valley Center, Bel Aire,
Mulvane, Goddard, Rose Hill, Maize, Clearwater, Halstead, Douglass
and Sedgwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9742 3700 9775 3800 9750 3799 9682
3700 9700
TIME...MOT...LOC 1504Z 191DEG 53KT 3767 9726
PEARCESpecial Weather Statement National Weather Service Wichita KS 1008 AM CDT Sat May 18 2019 KSZ072-096-181545- Neosho KS-Allen KS- 1008 AM CDT Sat May 18 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Neosho County in southeastern Kansas... Allen County in southeastern Kansas... * Until 1045 AM CDT. * At 1006 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Humboldt...moving north at 35 mph. * Hazards: Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Iola, Humboldt, La Harpe, Gas, Moran, Bassett, Iola Airport, Petrolia and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3763 9524 3765 9552 3798 9552 3794 9512 TIME...MOT...LOC 1508Z 193DEG 31KT 3774 9538 PEARCE
The Wichita radar (KICT), 41 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
25 thunderstorm wind, 8 hail, 5 flood. Local standard time, as filed.
Relayed via the Emergency Manager.
Relayed via Emergency Management.
Some leaves were noted as being stripped off of the trees due to the high winds.
A semi tractor trailer was blown over.
This was measured by the mesonet site K5EUR at highway US-54 near EUREKA.
Relayed via trained spotter.
A metal roof was peeled off of a shed and a small portion of a house. A six in tree limb was also broken off.
A rotating wall cloud was also reported.
Low lying ares south of Hoisington flooded and some roads were closed.
Relayed by a trained spotter.
Relayed by a trained spotter.
Relayed by a trained spotter.
A three inch tree limb was also noted as being blown down.
Relayed by the Emergency Manager.
Relayed by a trained spotter.
Relayed by a trained spotter.
Winds of 50 mph were also reported.
Some street flooding in town was reported.
Some minor street flooding was reported.
Relayed by local law enforcement.
Heavy rains produced significant ponding of water over the roads in town. Some roads have 6 to 10 inches of standing water.
Relayed by the public.
Relayed by a trained spotter.
Reported by the mesonet site.
Southbound I-135 at mile post 82 was closed due flooding of low areas of the highway.
Relayed by a trained spotter.
A few power poles were broken along with some tree limbs being blown out of some trees.
Straight line winds estimated at 60 to 70 mph damaged a carport, some fuel trucks, a pickup and some fencing.
Relayed by a trained spotter.
Measured report by NWS observing equipment.
Relayed by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825230, 825231, 825232, 825218, 825226, 825233, 825234, 825227, 825219, 825220, 825235, 825213, 825236, 825221, 825237, 825222, 825238, 825239, 825240, 825223, 825241, 825242, 825224, 825214, 825215, 825243, 825216, 825244, 825245, 825246, 825217, 825225, 825247, 825228, 825229, 825248, 825249, 825250.